Any prescription or nonprescription medicine can cause an
allergic reaction. Allergic reactions are common and
unpredictable. The seriousness of the allergic reaction caused by a certain
medicine will vary.
Symptoms of a medicine allergy can
Medicines that most commonly cause an allergic reaction
Having a medicine allergy will affect your ability to take
that medicine in the future and often means that you cannot take that medicine
or other medicines that have a similar chemical makeup. This can occur with
many antibiotics and local anesthetics, as well as other families of
Some rashes from medicines are so typical that your
doctor may be able to decide from a telephone conversation whether the rash is
caused by a medicine reaction. But your doctor may need to see a rash in
order to diagnose it as an allergic reaction or a side effect of a medicine.
April 29, 2011
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & H. Michael O'Connor, MD - Emergency Medicine
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.